Anaphylaxis After the Covid-19 Vaccine in a Patient With Cholinergic Urticaria

Mil Med. 2021 Apr 14;usab138. doi: 10.1093/milmed/usab138. Online ahead of print.

Abstract

Cholinergic urticaria is a common disorder that has been associated with anaphylaxis. We report the events, workup, and eventual second dose vaccination of a patient at the Walter Reed National Military Medical Center, who had immediate anaphylaxis after administration of the first Pfizer-BioNTech Covid-19 (BNT162b2) vaccine dose. During the initial evaluation after anaphylaxis, the patient described a history of symptoms suspicious for cholinergic urticaria but had never had this condition confirmed with standardized testing. After the episode of anaphylaxis, we performed several studies including immediate hypersensitivity skin testing, which did not demonstrate vaccine or component sensitization. We then performed an exercise provocation challenge and confirmed the diagnosis of cholinergic urticaria. These results, combined with the patient history, suggested that the episode of anaphylaxis was most likely driven by a severe flare of cholinergic urticaria. After obtaining the patient's consent, she received and tolerated her second dose without any objective findings of anaphylaxis. We conclude that patients with mast cell disorders or anaphylaxis after their first Covid-19 immunization will benefit from referral to an allergist since receipt of their second Covid-19 immunization may be possible.